MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55232
Medical Device Problem Codes Leak/Splash (1354); Material Puncture/Hole (1504)
Health Effect - Clinical Codes Aneurysm (1708); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported there was an endoleak from an unknown source found on follow up imaging and the abdominal aortic aneurysm (aaa) was increasing in size.This required an open repair to explant the graft.During the open aaa repair and explant of the endovascular aneurysm repair (evar) graft a leak in the evar limb was discovered.There was a hole in the right (ipsi) limb of the graft.The main body graft was cut just below the proximal seal stent and the surgical graft was sewn to it.The procedure resolved the endoleak.The neck anatomy appeared funnel shaped.The patient was not on anti-platelet or anti-coagulation medications.There was not graft obstruction of high blood pressure within the graft during the endoleak.The patient was discharged home a few days post explant of the evar graft.As reported, the initial evar occurred on (b)(6) 2015.It is not known what other devices were used during the initial procedure.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Corrections: a2: age at time of event: 67.Age units: year.D10 product received on: 19mar2019.E1: customer (person): postal code: (b)(6).H3: device evaluated by mfg: yes.H6: results code: endoleak with no hole found in device during investigation.Investigation ¿ evaluation.A review of documentation including the complaint history, device history record, drawing, instructions for use (ifu), quality control, and specifications of the device, as well as a visual inspection, was conducted during the investigation.The visual inspection of the complaint device revealed there is thrombus lined within the main body and the graft is covered in biomatter.The legs and main body overlap significantly, making a type iiia endoleak unlikely.Upon a cursory glance of the graft material, no hole was visible.There is no evidence to suggest the device was not manufactured to specification.The complaint was able to be confirmed based on customer testimony and examination of the returned device.Additionally, a document-based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the device history record revealed no nonconformances with the final assembly lot, subassembly lot, and kit work order.The complaint device (zsle-13-74-zt) is a one device lot so there should be no other devices in the field for this lot.There is no evidence to suggest there is any nonconforming product in house or in field.A review of the product labeling for the device was completed.The instructions for use, t_zaaasz_rev3, states the following instructions related to the reported failure mode: indications for use: "the zenith spiral-z aaa iliac leg with the z-trak introduction system is indicated for use with the zenith aaa endovascular graft family of products, including the zenith flex aaa endovascular graft, zenith alpha abdominal endovascular graft, zenith low profile aaa endovascular graft, zenith renu ancillary graft, zenith fenestrated aaa endovascular graft, zenith universal distal body endovascular graft, zenith flex aui, or zenith branch iliac endovascular graft, during either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introduction systems.The graft is used in combination with these products for the endovascular treatment of abdominal aortic and aorto-iliac aneurysms." warnings and precautions: ¿additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm repair.¿ ¿strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.¿ ¿inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.¿ ¿exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.¿ 5.2 potential adverse events ¿endoleak¿ ¿surgical conversion to open repair¿ 10.2 inspection prior to use: inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.¿ 11 directions for use: ¿pre-implant determinants: verify from pre-implant planning that the correct device has been selected.Determinants include: 2.Angulation of aortic neck, aneurysm and iliac arteries; 6.Degree of vascular calcification.¿ ¿section 11.1.7: ipsilateral iliac leg placement and deployment: 2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.¿ based on the information provided, inspection of the returned product, and the results of the investigation, a definitive cause could not be established.Endoleaks are a known inherent risk of the graft and the cause of failure is likely related to the medical procedure and/or patient anatomy.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8399875
Report Number1820334-2019-00518
Device Sequence Number13558215
Product Code MIH
UDI-Device Identifier10827002552323
UDI-Public(01)10827002552323(17)180428(10)5810060
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/28/2018
Device Model NumberG55232
Device Catalogue NumberZSLE-13-74-ZT
Device Lot Number5810060
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Initial Date Received by Manufacturer 02/22/2019
Supplement Date Received by Manufacturer09/16/2019
Initial Report FDA Received Date03/07/2019
Supplement Report FDA Received Date09/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR